Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 192, NWS Wichita, KS

June 15, 2016McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 7:23 PM CDT for McPherson County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 7:23 PM CDT (00:23 UTC)
Expired
Jun 15, 2016, 8:30 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McPherson County, KS

The radar

The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS53 KICT 160023
SVRICT
KSC113-160130-
/O.NEW.KICT.SV.W.0192.160616T0023Z-160616T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 723 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  MCPHERSON...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCPHERSON...LINDSBORG...MOUNDRIDGE...INMAN...GALVA...CANTON...
  MARQUETTE...WINDOM...MCPHERSON AIRPORT AND ROXBURY.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 43 AND 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3861 9738 3817 9737 3817 9774 3832 9793
      3861 9792
TIME...MOT...LOC 0023Z 242DEG 19KT 3828 9765 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
569 
WWUS53 KICT 160113
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT WED JUN 15 2016

KSC113-160130-
/O.CON.KICT.SV.W.0192.000000T0000Z-160616T0130Z/
MCPHERSON KS-
813 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR MCPHERSON COUNTY...

AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINDOM...OR 10
MILES WEST OF MCPHERSON...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCPHERSON...LINDSBORG...MOUNDRIDGE...INMAN...GALVA...CANTON...
MARQUETTE...WINDOM AND MCPHERSON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3854 9739 3817 9737 3817 9774 3832 9793
      3861 9792
TIME...MOT...LOC 0113Z 331DEG 12KT 3841 9785 

HAIL...0.75IN
WIND...60MPH
 
$$

MCGUIRE
062 
WWUS53 KICT 160126
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT WED JUN 15 2016

KSC113-160136-
/O.EXP.KICT.SV.W.0192.000000T0000Z-160616T0130Z/
MCPHERSON KS-
826 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON COUNTY WILL EXPIRE
AT 830 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3854 9739 3817 9737 3817 9774 3832 9793
      3861 9792
TIME...MOT...LOC 0124Z 242DEG 19KT 3841 9785 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:43 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 15, 6:43 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT WED JUN 15 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 324 PM CDT Wed Jun 15 2016

Excessive heat will linger through at least the weekend as a
mid/upper ridge builds over the Central Conus and an excessive heat
watch will be issued for much of the area from Friday through
Sunday. With limited advection of low level moisture...the PBL
should gradually begin to dry out...especially along and west of I-
35 so the higher heat indices are expected to remain along and east
of I-35 through much of the period. Otherwise...a persistence-type
forecast will be issued with little change anticipated from day-to-
day. Warm mid-lvl temperatures should preclude more widespread deep
moist convection although a rogue storm or two may develop through
the period.

.LONG TERM...(Sunday through Wednesday)
Issued at 324 PM CDT Wed Jun 15 2016

Hot and dry weather conditions will linger through the
beginning of the week.  As we move toward the middle of the week we
may see a brief break from the heat and the GFS/ECMWF both break
down the mid/upper ridge driving a cold front south bisecting Kansas
Tue/Wed. Maintained low probabilities for storms and trended
temperatures down.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jun 15 2016

Scattered severe thunderstorms will continue into the late evening
hours across central/south central Kansas. Expect activity to
gradually spread northeast tonight. Meanwhile the rich low level
moisture could give way to some lower visibilities across
southeast Kansas around daybreak for Thursday.

Jakub

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76 101  75 100 /  40  10  10  10
Hutchinson      75 102  75 100 /  40  10  10  10
Newton          75 101  75  99 /  40  10  10  10
ElDorado        76  99  74  98 /  40  10  10  10
Winfield-KWLD   77  99  76  99 /  40  10  10  10
Russell         73 104  71 103 /  40  10  10  10
Great Bend      72 104  72 102 /  20  10  10  10
Salina          76 104  76 103 /  40  10  10  10
McPherson       74 103  75 100 /  40  10  10  10
Coffeyville     76  97  77  96 /  20  10  10  10
Chanute         76  96  77  96 /  10  10  10  10
Iola            76  96  77  96 /  10  10  10  10
Parsons-KPPF    77  97  77  96 /  10  10  10  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082-
083-091>096-098>100.

Excessive Heat Watch from Friday morning through Sunday evening
for KSZ049-051>053-068>072-083-092>096-098>100.

Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, Jun 15, 7:07 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 15 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
707 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTH CENTRAL KANSAS INTO THE LATE EVENING HOURS. GOLF BALL SIZED
HAIL AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE
SLOW MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE
WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE
LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS.

A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING
INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jun 15, 7:06 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT WED JUN 15 2016

KSZ048>051-160100-
SALINE KS-ELLSWORTH KS-MCPHERSON KS-RICE KS-
706 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...
  EASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GENESEO...OR 12 MILES SOUTH OF
  KANOPOLIS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...KANOPOLIS...MARQUETTE...GENESEO...LORRAINE...
  FREDERICK...KANOPOLIS LAKE AND KANOPOLIS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3854 9775 3842 9827 3858 9837 3887 9806
      3887 9802
TIME...MOT...LOC 0005Z 244DEG 30KT 3853 9824

CARUSO
Local storm report, Jun 15, 7:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             6 N INMAN               38.32N 97.77W
06/15/2016  E1.00 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&

VJP
Local storm report, Jun 15, 7:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             WEST WICHITA            37.69N 97.46W
06/15/2016  M0.88 INCH       SEDGWICK           KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE SENT A PICTURE VIA TWITTER OF
            NICKEL SIZED HAIL AT 21ST AND MAIZE.

&&

VJP
Local storm report, Jun 15, 7:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     MCPHERSON               38.37N 97.66W
06/15/2016  M58 MPH          MCPHERSON          KS   MESONET

&&

VJP
Local storm report, Jun 15, 7:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             GYPSUM                  38.71N 97.43W
06/15/2016  E0.75 INCH       SALINE             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES PEA TO PENNY SIZED HAIL. TIME
            IS BASED ON RADAR.

&&

VJP
Local storm report, Jun 15, 7:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HEAVY RAIN       HALSTEAD                38.00N 97.51W
06/15/2016  M5.00 INCH       HARVEY             KS   FIRE DEPT/RESCUE

            HALSTEAD FIRE CHIEF MEASURED 5 INCHES OF RAIN IN THE LAST
            COUPLE OF HOURS.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM CDTSpecial Weather StatementICTEllsworth54 min
Jun 15, 7:12 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Jun 15, 7:16 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice59 min
Jun 15, 7:31 PM CDTSpecial Weather StatementICTRice44 min
Jun 15, 7:44 PM CDTSpecial Weather StatementICTChase61 min
Jun 15, 7:49 PM CDTFlash Flood WarningICTSedgwick14 hr
Jun 15, 7:57 PM CDTAreal Flood WarningICTMcPherson18 hr
Jun 15, 8:06 PM CDTSevere Thunderstorm WarningICTRice38 min
Jun 15, 8:10 PM CDTSevere Thunderstorm WarningICTSedgwick80 min
Jun 15, 8:15 PM CDTAreal Flood WarningICTEllsworth, Rice18 hr
Jun 15, 8:29 PM CDTSpecial Weather StatementICTMcPherson61 min
Jun 15, 8:55 PM CDTSpecial Weather StatementICTHarvey65 min
Jun 15, 9:20 PM CDTSpecial Weather StatementICTReno40 min
Jun 15, 9:24 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick81 min
Jun 15, 10:02 PM CDTSpecial Weather StatementICTButler, Sedgwick88 min
Jun 15, 10:10 PM CDTSpecial Weather StatementICTGreenwood65 min
Jun 15, 10:30 PM CDTAreal Flood WarningICTSedgwick12 hr
Jun 15, 11:06 PM CDTSpecial Weather StatementICTButler, Cowley, Elk, Greenwood, Sumner84 min
Jun 16, 10:28 AM CDTAreal Flood WarningICTSedgwick6 hr
Jun 16, 3:35 PM CDTExcessive Heat WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.